Alert archive / Minnesota / Special Weather Statements in 2017

Special Weather Statement, NWS Twin Cities, MN

May 17, 2017Martin County, Watonwan County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 17, 2017, 3:03 PM CDT for Martin County, Watonwan County, Minnesota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2017, 3:03 PM CDT (20:03 UTC)
Expired
May 17, 2017, 3:45 PM CDT
In force
42 min
Issued by
NWS Twin Cities, MN

Counties Martin County, MN, Watonwan County, MN

The radar

The Minneapolis radar (KMPX), 136 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

881 
WWUS83 KMPX 172003
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT WED MAY 17 2017

MNZ082-091-172045-
Watonwan-Martin-
303 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND WATONWAN
COUNTIES...

At 302 PM CDT, a strong thunderstorm was located over Foxlake, or 11
miles northwest of Fairmont, moving north at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. James, Madelia, Sherburn, Truman, Trimont, Welcome, Butterfield,
Lewisville, South Branch, Ormsby, Darfur and Odin.

This includes Interstate 90 between mile markers 87 and 98.
 
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for south central
Minnesota.

LAT...LON 4368 9485 4411 9486 4411 9437 4408 9436
      4385 9438 4363 9456
TIME...MOT...LOC 2002Z 193DEG 39KT 4374 9466 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 17, 2:22 PM CDT, 41 minutes earlier.

Area forecast discussion, May 17, 2:22 PM CDT, 41 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
222 PM CDT Wed May 17 2017

.Updated for 18Z Aviation discussion...
Issued at 200 PM CDT Wed May 17 2017

&&

.SHORT TERM...(Today and tonight)
Issued at 424 AM CDT Wed May 17 2017

We are not out of the woods as far as a severe weather threat is
concerned. Early morning surface analysis shows the stationary
front stretching from the intersection of SD/MN/IA, northeast
across east central MN and west central WI to the UP of Michigan.
The main surface low will skirt the MN/IA border today, while a
strong shortwave trough ejects from the Central Plains across MN
toward WI this afternoon. Shear profiles will be enhanced ahead of
the low, with adequate diurnal destabilization anticipated to
promote thunderstorm redevelopment this afternoon/evening. Given
the low level shear profiles, in addition to large hail and
damaging winds, tornadoes will again be a threat, generally for
points south and east of a Fairmont to Red Wing to Ladysmith line.
With precipitable water values still lovering around 1.5", bursts
of heavy rainfall are also likely with the stronger
thunderstorms. Given the likelihood for today's storms to be more
transient given the more progressive mid level flow, will not
issue another flash flood watch at this point. Surface winds will
also be brisk out of the northeast with gusts to 40 mph expected.

.LONG TERM...(Thursday through Tuesday)
Issued at 424 AM CDT Wed May 17 2017

Precipitation gradually comes to an end on Thursday as the
aforementioned wave weakens and lifts to Ontario, and we are
influenced by weak ridging ahead of the strong mid/upper low over
the Four Corners Region. This feature lifts to the area Thursday
night, and causes precipitation to spread north and east across
the area on Friday. There does not look to be much of a severe
threat with this activity, but another inch of rain looks to be
common.

The shortwave trough pivots across the Upper Midwest into the
weekend, and then model diverge notably regarding its evolution
into early next week. For now have included 20-30 pops, which can
be refined once the fate of the low becomes more clear.

High temperatures through the period will generally range in the
50s to 60s, with lows generally in the 40s. Could see some frost
on Thursday night from central MN into west central WI where lows
will dip into the mid 30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 204 PM CDT Wed May 17 2017

A frontal boundary will linger across the region for most of the
afternoon and evening. Expect MVFR/IFR CIGS with -RA north of the
frontal boundary today, and -TSRA south of the boundary today. A
surface low will track across southeast MN and central WI. Winds
will become northerly as the low pressure moves through with low
clouds expected to continue overnight and into Thursday.

KMSP...
A few thunderstorms will develop across northern Iowa and lift
northward this afternoon. They should reach KMSP by 22Z. Expect
showers and thunderstorms to continue this evening, with MVFR
conditions developing tonight and lasting through most of
Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR with MVFR/-TSRA possible in afternoon. Wind NE at 10kt
Sat...MVFR/RA with IFR possible. Wind E at 10G20kt
Sun...VFR with MVFR possible. Wind NW at 15G25kt

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...LS
LONG TERM...LS
AVIATION...JRB
Hazardous weather outlook, May 17, 1:59 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
159 PM CDT Wed May 17 2017

MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016-
023>028-181900-
Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington-
Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet-
Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin-
Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-
Chippewa-Eau Claire-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...south central Minnesota...
southeast Minnesota...southwest Minnesota...northwest Wisconsin
and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms with large hail, damaging winds, heavy rain,
and a tornadoes are possible this afternoon and tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

MNZ041>045-047>050-054>058-064-181900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-
Yellow Medicine-
159 PM CDT Wed May 17 2017

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota and west central Minnesota.

.DAY ONE...This Afternoon and Tonight

A few thunderstorms are possible this afternoon and tonight. The
threat for severe weather in western Minnesota is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed.

jrb

In the hours before

Special weather statement, May 17, 2:34 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
234 PM CDT WED MAY 17 2017

MNZ093-172000-
Freeborn-
234 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN FREEBORN COUNTY...

At 233 PM CDT, a strong thunderstorm was located near Lake Mills
Municipal Airport, or 9 miles west of Northwood, moving north at 35
mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Albert Lea, Emmons, Twin Lakes and Conger.

This includes the following highways...
 Interstate 35 between mile markers 1 and 13.
 Interstate 90 between mile markers 148 and 149, and between mile
markers 159 and 162.

LAT...LON 4367 9355 4369 9326 4350 9331 4350 9350
TIME...MOT...LOC 1933Z 177DEG 31KT 4344 9340

SPD
Special weather statement, May 17, 3:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
303 PM CDT WED MAY 17 2017

MNZ082-091-172045-
Watonwan-Martin-
303 PM CDT WED MAY 17 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MARTIN AND WATONWAN
COUNTIES...

At 302 PM CDT, a strong thunderstorm was located over Foxlake, or 11
miles northwest of Fairmont, moving north at 45 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
St. James, Madelia, Sherburn, Truman, Trimont, Welcome, Butterfield,
Lewisville, South Branch, Ormsby, Darfur and Odin.

This includes Interstate 90 between mile markers 87 and 98.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A tornado watch remains in effect until 1000 PM CDT for south central
Minnesota.

LAT...LON 4368 9485 4411 9486 4411 9437 4408 9436
      4385 9438 4363 9456
TIME...MOT...LOC 2002Z 193DEG 39KT 4374 9466

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 9:42 PM CDTSevere Thunderstorm WarningMPXFaribault, Freeborn48 min
May 17, 2:34 PM CDTSpecial Weather StatementMPXFreeborn26 min
May 17, 2:44 PM CDTSevere Thunderstorm WarningMPXFreeborn31 min
May 17, 2:56 PM CDTSevere Thunderstorm WarningMPXFreeborn34 min
May 17, 3:08 PM CDTSevere Thunderstorm WarningMPXFreeborn, Steele24 min
May 17, 3:10 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault35 min
May 17, 3:23 PM CDTSpecial Weather StatementMPXMartin22 min
May 17, 3:30 PM CDTSevere Thunderstorm WarningMPXSteele30 min
May 17, 3:42 PM CDTTornado WarningMPXBlue Earth33 min
May 17, 3:55 PM CDTTornado WarningMPXSteele21 min
May 17, 4:00 PM CDTSevere Thunderstorm WarningMPXRice, Steele30 min
May 17, 4:03 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Nicollet27 min
May 17, 4:11 PM CDTTornado WarningMPXBlue Earth, Nicollet19 min
May 17, 5:00 PM CDTSpecial Weather StatementMPXNicollet30 min
May 17, 5:01 PM CDTFlash Flood WarningMPXBlue Earth, Le Sueur, Nicollet119 min
May 17, 5:13 PM CDTSpecial Weather StatementMPXAnoka32 min
May 17, 5:45 PM CDTSpecial Weather StatementMPXCarver30 min
May 17, 5:50 PM CDTSpecial Weather StatementMPXChisago25 min
May 17, 6:04 PM CDTSpecial Weather StatementMPXHennepin, Rice, Scott, Wright56 min
May 17, 6:08 PM CDTSpecial Weather StatementMPXMartin37 min
May 17, 6:11 PM CDTSpecial Weather StatementMPXChisago64 min
May 17, 6:45 PM CDTSpecial Weather StatementMPXSherburne60 min
May 17, 12:22 AM CDTSpecial Weather StatementMPXDunn38 min
May 17, 12:45 AM CDTSpecial Weather StatementMPXBarron, Dunn45 min
May 17, 1:06 AM CDTSpecial Weather StatementMPXBarron, Chippewa39 min
May 17, 1:38 AM CDTSpecial Weather StatementMPXRusk37 min
May 17, 4:36 PM CDTSpecial Weather StatementMPXPepin54 min
May 17, 5:55 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire65 min
May 17, 5:57 PM CDTSpecial Weather StatementMPXSaint Croix33 min

Nearby

Special Weather Statements in Minnesota, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.